Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Tucson, AZ

July 5, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2014, 11:53 AM MST for Pima County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2014, 11:53 AM MST (18:53 UTC)
Expired
Jul 5, 2014, 12:45 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 174 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS55 KTWC 051853
SVRTWC
AZC019-051945-
/O.NEW.KTWC.SV.W.0005.140705T1853Z-140705T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1153 AM MST SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1245 PM MST

* AT 1146 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH.  THIS STORM WAS LOCATED OVER OPEN COUNTY ABOUT 8 MILES  
  NORTHEAST OF ORGAN PIPE NATIONAL MONUMENT...OR 51 MILES WEST OF    
  SELLS...AND MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GUNSIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3194 11291 3222 11295 3222 11267 3193 11259
TIME...MOT...LOC 1853Z 134DEG 5KT 3206 11275

$$
2 follow-up statements
002 
WWUS55 KTWC 051922
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1222 PM MST SAT JUL 5 2014

AZC019-051945-
/O.CON.KTWC.SV.W.0005.000000T0000Z-140705T1945Z/
PIMA AZ-
1222 PM MST SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR WEST CENTRAL PIMA COUNTY...

AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ORGAN PIPE NATIONAL
MONUMENT...OR 55 MILES WEST OF SELLS...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3194 11291 3222 11295 3222 11267 3193 11259
TIME...MOT...LOC 1922Z 075DEG 6KT 3203 11281

$$
428 
WWUS55 KTWC 051940
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST SAT JUL 5 2014

AZC019-051951-
/O.EXP.KTWC.SV.W.0005.000000T0000Z-140705T1945Z/
PIMA AZ-
1240 PM MST SAT JUL 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY WILL
EXPIRE AT 1245 PM MST...

LAT...LON 3194 11291 3222 11295 3222 11267 3193 11259
TIME...MOT...LOC 1941Z 075DEG 6KT 3202 11285

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:20 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 5, 9:20 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT JUL 5 2014

.SYNOPSIS...A CHANCE OF THUNDERSTORMS OVER THE WEEKEND. A WEAK
DISTURBANCE IS EXPECTED TO HELP ENHANCE THUNDERSTORMS MONDAY AND
TUESDAY BEFORE SOME DRYING LEADS TO A DOWNWARD TREND THE SECOND HALF
OF NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY WAS SHOWING A LARGE AREA OF
CLOUDINESS OVER SOUTHEAST ARIZONA...WITH RADAR DEPICTING SOME AREAS
OF LIGHT RAIN OR SHOWERS THIS MORNING. SKIES SHOULD PARTIALLY CLEAR
BY NOON MST LEADING TO ENOUGH SURFACE HEATING TO GET A FEW
THUNDERSTORMS GOING THIS AFTERNOON. HOWEVER...THE TUCSON MORNING
UPPER AIR SOUNDING SHOWED A VERY WEAK AND VARIABLE STEERING FLOW IN
PLACE TODAY. THUS...NOT EXPECTING ANY ORGANIZED STORMS EVEN THOUGH
RAIN CHANCES WILL REMAIN PRETTY DECENT ACROSS THE AREA. CURRENT
FORECAST APPEARED TO HANDLE THE RECENT TRENDS AND THINKING...SO NO
UPDATES ANTICIPATED THIS MORNING. PLEASE REFER TO THE ADDITIONAL
SECTIONS OF MORE DETAILS.

&&

.AVIATION...CONSIDERABLE DEBRIS CLOUDS THIS MORNING WITH SCATTERED
AREAS OF LIGHT -SHRA. CLOUDS BREAKING UP LATER THIS MORNING ALLOWING
FOR MORE SUN TO WORK ON MOIST ATMOSPHERE. THIS WILL LEAD TO
SCATTERED -SHRA/TSRA THIS AFTERNOON AND THIS EVENING. EXPECT MVFR
VISIBILITIES WITH +TSRA...AS WELL AS THE POTENTIAL FOR WIND GUSTS TO
BE AS HIGH AS 50 KTS. CONSIDERABLE DEBRIS CLOUDS WILL ONCE AGAIN BE
ACROSS SE ARIZONA TONIGHT INTO EARLY SUNDAY MORNING ALONG WITH ISOLD
-SHRA. CLOUD DECKS NEXT 24 HOURS WILL MAINLY BE AROUND 8-15K FT AGL.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXTENSIVE CLOUD COVER THIS MORNING ALONG WITH
SCATTERED LIGHT SHOWERS. CLOUD COVER WILL DECREASE ALLOWING FOR
DAYTIME HEATING OF MOIST ATMOSPHERE. SO EXPECT SCATTERED
THUNDERSTORMS THIS AFTERNOON. EXPECT STRONG...GUSTY AND ERRATIC
WINDS WITH THE STRONGER THUNDERSTORMS. THEREAFTER...MOISTURE WILL BE
SUFFICIENT TO PROVIDE SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY INTO NEXT WEEK.

&&

.PREV DISCUSSION...CONTINUING SHOWERS ALONG SHARP MOISTURE GRADIENT
EAST OF TUCSON THIS MORNING. DEEP MOISTURE IN PLACE RANGING FROM 1.7
INCHES PRECIPITABLE WATER IN WESTERN AREAS DOWN TO ABOUT 1.3 NEAR
THE NEW MEXICO BORDER. INTERESTING THINGS HAPPEN ALONG SUCH
GRADIENTS...HOWEVER...CONSIDERING WE HAVE LOST OUR MID LEVEL IMPULSE
TO HELP KEEP THINGS ORGANIZED...WE NEED A LITTLE SOLAR INSOLATION TO
HELP. CONSIDERABLE DEBRIS PUSHING IN ACROSS THE BORDER FROM EARLIER
COMPLEX IN SONORA CAUSING PROBLEMS WITH THAT THIS MORNING. THIS WILL
TEND TO FOCUS ON MOUNTAINS AND SOUTHERN AREAS THROUGH MOST OF THE
AFTERNOON. ANY ORGANIZED OUTFLOW CAN THEN PUSH STORMS DEEPER INTO
CENTRAL AND WESTERN AREAS...BUT THESE AREAS WILL STRUGGLE ON THEIR
OWN. WITH THIS MUCH MOISTURE IN PLACE...ANY STORMS WE CAN MANAGE
WILL BE PRETTY WET.

EVEN WITH A VERY NICE MOISTURE PROFILE IN PLACE LESS ACTIVITY
EXPECTED SUNDAY WITH AN EMPHASIS ON MOUNTAIN AND BORDER AREAS AGAIN.
FOR LACK OF A LARGE SCALE TRIGGER AND MODEST FLOW REGIME.

ECMWF CONTINUES TO ADVERTISE A STRONG IMPULSE ROTATING AROUND THE
HIGH FROM THE EAST AND INTO SOUTHEAST ARIZONA MONDAY. THIS WOULD
SERVE AS A SIGNIFICANT TRIGGER FOR ORGANIZED STORM ACTIVITY ONCE
AGAIN MONDAY INTO TUESDAY WITH MORE OVERNIGHT ACTIVITY SUPPORTED AS
WELL. AS I HAVE MENTIONED BEFORE HRRR/NAMDNG5/ECMWF ARE MY DEFAULT
FIRST GUESSES. A REASONABLE RESOLUTION CONSIDERING THE PATTERN...WE
WILL GO WITH A 70 PERCENT ECMWF WEIGHTED FORECAST.

AFTER THAT THE LARGER SCALE PATTERN BECOMES A LITTLE LESS FAVORABLE
FOR SOUTHEAST ARIZONA...WITH FIRST AN NVA RIDGE BEHIND THE IMPULSE
AND THEN A SOUTHWESTERLY COMPONENT TO THE FLOW PUSHING DEEPER
MOISTURE A LITTLE FURTHER EASTWARD. AFTER A BUSY MONDAY AND TUESDAY
WE ARE PULLING BACK A BIT ON THE FORECAST THUNDERSTORM COVERAGE THE
SECOND HALF OF THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:11 PM MSTSpecial Weather StatementTWCCochise49 min
Jul 4, 5:41 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 5, 3:55 PM MSTSpecial Weather StatementTWC35 min
Jul 5, 4:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 5, 4:38 PM MSTFlash Flood WarningTWCPima82 min
Jul 5, 4:56 PM MSTSevere Thunderstorm WarningTWCPima49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.